Alert archive / West Virginia / Flash Flood Warnings in 2011
Flash Flood Warning 29, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 17, 2011, 6:42 AM EDT for Berkeley County, Jefferson County, Morgan County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2011, 6:42 AM EDT (10:42 UTC)
- Expired
- May 17, 2011, 9:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Berkeley County, WV, Jefferson County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 73 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:00 AM EDT | FLASH FLOOD | 1 Wsw Martinsburg, WV | TUSCARORA CREEK OVERFLOWED ITS BANKS FORCING NUMEROUS ROAD CLOSURES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 10.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 622 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
690 WGUS51 KLWX 171042 FFWLWX WVC003-037-065-171345- /O.NEW.KLWX.FF.W.0029.110517T1042Z-110517T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 642 AM EDT TUE MAY 17 2011 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA... BERKELEY COUNTY IN THE PANHANDLE OF WEST VIRGINIA... SOUTHEASTERN MORGAN COUNTY IN THE PANHANDLE OF WEST VIRGINIA... * UNTIL 945 AM EDT * AT 640 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORMS NEAR INWOOD...OR 6 MILES SOUTH OF MARTINSBURG...MOVING NORTHWEST AT 10 MPH. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE INWOOD...MARTINSBURG...GREENWOOD...HIGHLAND RIDGE AND VALLEY HIGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3945 7832 3963 7811 3936 7782 3927 7794 $$ BJL
3 follow-up statements
065 WGUS71 KLWX 171047 FFSLWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 647 AM EDT TUE MAY 17 2011 WVC003-037-065-171345- /O.CON.KLWX.FF.W.0029.000000T0000Z-110517T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON WV-BERKELEY WV-MORGAN WV- 647 AM EDT TUE MAY 17 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM EDT FOR SOUTHEASTERN MORGAN...BERKELEY AND CENTRAL JEFFERSON COUNTIES... AT 644 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE LOCATED NEAR INWOOD...OR NEAR MARTINSBURG...MOVING NORTHWEST AT 10 MPH. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR ARE EXPECTED. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLEY HIGH...GREENWOOD AND HIGHLAND RIDGE PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3945 7832 3963 7811 3936 7782 3927 7794 $$ BJL
771 WGUS71 KLWX 171144 FFSLWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 744 AM EDT TUE MAY 17 2011 WVC003-037-065-171345- /O.CON.KLWX.FF.W.0029.000000T0000Z-110517T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON WV-BERKELEY WV-MORGAN WV- 744 AM EDT TUE MAY 17 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM EDT FOR SOUTHEASTERN MORGAN...BERKELEY AND CENTRAL JEFFERSON COUNTIES... AT 739 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN HAD ENDED ACROSS THE EASTERN WEST VIRGINIA PANHANDLE. ONE TO TWO INCHES OF RAIN FELL EARLIER...SUFFICIENT TO CREATE FLASH FLOODING AND RISES IN CREEKS AND STREAMS. AS A RESULT...THE FLASH FLOOD WARNING REMAINS IN EFFECT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLEY HIGH...HIGHLAND RIDGE...GREENWOOD AND MARTINSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3945 7832 3963 7811 3936 7782 3927 7794 $$ JE
496 WGUS71 KLWX 171346 FFSLWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 946 AM EDT TUE MAY 17 2011 WVC003-037-065-171356- /O.EXP.KLWX.FF.W.0029.000000T0000Z-110517T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON WV-BERKELEY WV-MORGAN WV- 946 AM EDT TUE MAY 17 2011 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN MORGAN... BERKELEY AND CENTRAL JEFFERSON COUNTIES... RAIN HAS MOVED OUT OF THE AREA FOR THE TIME BEING. RUNOFF FROM THE EARLIER RAIN HAS NOW REACHED LARGER CREEKS. A SIGNIFICANT RISE IS EXPECTED ON OPEQUON CREEK. INTERESTS NEAR OPEQUON CREEK SHOULD BE PREPARED FOR FLOODING. A FLOOD WARNING MAY BE REQUIRED LATER TODAY. LAT...LON 3945 7832 3963 7811 3936 7782 3927 7794 $$ JE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:30 AM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 17, 3:30 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 AM EDT TUE MAY 17 2011
.SYNOPSIS...
AN UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY ACROSS THE
MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT SLOWLY
DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED DURING THIS
TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC LOPRES STARTING TO DEEPEN OVR NC ATTM...AS UNDERCUTTING H5 S/WV
EVIDENT ON WATER VAPOR LOOP BGNG TO BECOME VERT STACKED. VAPOR LOOP
ALSO REVEALS A SLUG OF MSTR OFF THE DELMARVA ABT TO MV INLAND. GIVEN
CUTOFF NATURE OF LOPRES...THERE WL BE TWO HAZARDS TO ADDRESS TDA--
HVY RAIN AND POTENTIAL SVR.
SHRA YDA...ALTHO NOT EXACTLY WIDESPREAD...WERE STRONG WHERE THEY
DVLPD AND DID PRODUCE HVY RAIN. XPCT A SIMLR SCENARIO TDA...AS DEEP
LYR FLOW /SFC-H5/ OFF THE ATLC PROVIDING AMPLE MSTR. MDL SNDGS
SUGGEST PWAT BTWN 1.25-1.5 INCH IN AN UNSTBL ENVIRONMENT...SO ANY
DAYTIME HEATING SHUD PRODUCE WDSPRD STRONG SHRA/SCT TSRA. THAT MAKES
CAT POPS REASONABLE. FURTHER...GIVEN THE FVRBL ENVIRONMENT...FLASH
FLOODING NEEDS TO BE A CONSIDERATION AS WELL. CANNOT PINPOINT WHERE
THREAT WUD BE...BUT ANYWHERE THAT RECEIVE A CPL CELLS SUSCEPTIBLE.
HV OPTED TO POST WATCH AREAWIDE...STARTING AT 08Z TO POST WATCH
PRIOR TO THE ARRIVAL OF THE ELY MRNG WV.
THE UNSTBL ENVIRONMENT HAS ANTHR IMPLICATION...AS WBZ QUITE LOW
/8000-9000 FT/ AND H8-5 LAPSE RATES ARND 6C/KM. THAT MAKES LARGE
HAIL A CONCERN...AND THOSE COOLED DOWNDRAFTS ALSO RAISE A DOWNBURST
CONCERN. WHILE EFFECTIVE SHEAR ARND 30 KT CUD BE HIER...OTHER
INGREDIENT SUFFICIENT FOR TSRA. HENCE...SPC SLIGHT RISK...AND HV
ADDED LRG HAIL/DMGG WNDS INTO GRIDS.
WHILE DONT THINK THERE WL BE MUCH SUN...THERE SHUD BE A FEW
GLIMPSES. MET/MAV NOT TOO FAR OFF...AND GNLY ACCEPTED A BLEND.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
CLOSED UPPER-LEVEL LOW OVER NORTH CAROLINA TONIGHT WILL SLOWLY
BUILD NORTH TOWARD WEST VIRGINIA BY WEDNESDAY NIGHT. SURFACE LOW
ASSOCIATED WITH THIS SYSTEM WILL REMAIN UNDERNEATH THE UPPER-LEVEL
LOW. AN EASTERLY FLOW BETWEEN HIGH PRESSURE OVER NOVA SCOTIA LOW
PRESSURE OVER THE MID-ATLANTIC WILL CONTINUE TO PUMP IN COPIOUS
AMOUNTS OF MOISTURE FROM THE ATLANTIC OCEAN.
COLD AIR ALOFT ASSOCIATED WITH THE UPPER-LEVEL LOW WILL COMBINE WITH
RELATIVELY WARM AND MOIST AIR NEAR THE SURFACE FOR LIMITED
INSTABILITY. UPPER-LEVEL DISTURBANCES ROTATING AROUND THE MAIN
UPPER-LEVEL LOW WILL ACT AS LIFTING MECHANISMS TO TRIGGER SHOWERS
AND THUNDERSTORMS TONIGHT THROUGH WEDNESDAY NIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE DURING THE EVENING HOURS TONIGHT AND
AGAIN WEDNESDAY AFTERNOON AND EVENING WHEN INSTABILITY WILL BE
HIGHEST. DUE TO THE UNSEASONABLE AMOUNT OF COLD AIR ALOFT...ANY
T-STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AND HAIL.
THE FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 2 AM WEDNESDAY MORNING
FOR THE ENTIRE CWA. ANY SHOWERS AND T-STORMS THAT DO DEVELOP WILL
HAVE THE CHANCE TO TRAIN OVER ONE ANOTHER DUE TO THE SHEAR VECTOR
BEING PARALLEL TO SURFACE BOUNDARY ASSOCIATED WITH THIS SYSTEM.
LOCALLY HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO RISE OUT OF
THEIR BANKS ALONG WITH FLASH FLOODING IN URBAN AND LOW LYING
AREAS. ACTIVITY SHOULD WANE SOMEWHAT AFTER PEAK HEATING IS LOST. WILL
HAVE TO MONITOR THE SITUATION FOR WEDNESDAY AFTERNOON AND EVENING.
ANOTHER FLASH FLOOD WATCH MAY BE WARRANTED DURING THIS TIME.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
UPR LOW BGNS TO ENTRAIN DRY AIR ALOFT THU AS IT MOVES SLOWLY EWD...
WHICH WILL LEAD TO CNVCTV POTENTIAL BUT LESSER CVRG OF TSTMS. BY
FRI AFTN...SFC LOPRES WILL BE LOCATED IN WRN ATLC...WITH DP BUT
LIGHT NWLY FLOW ON WRN SIDE OF UPR LOW. DRYING TREND XPCD BY NEXT
WKEND...ALTHOUGH STRONG HEATING MAY LEAD TO ISOLD OR SCT DIURNALLY-
DRIVEN SHWRS AND TSTMS. MAXIMA BY LATE WK WILL BE IN THE LOW 80S.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
MOIST LLVLS PROVING TO BE CAPABLE OF PRODUCING LOW CLDS/FOG...BUT
SCT SHRA ROAMING WWD ALSO PROVING TO BE CAPABLE OF MIXING OUT ANY
IFR THAT DOES DVLP. MVFR WL GNLY PREVAIL THRU MRNG PUSH...W/ OCNL
LWR FORAYS.
HV KEPT MVFR CIGS AND VSBYS WELL INTO THE AFTN...AND FLLWD THAT BY
MVFR CIGS AND A CB RMK. THERE/S ONE SLUG OF MSTR /SHRA/TSRA/
LINGERING OFF DELMARVA ATTM...AND THAT/S THE RATIONALE BHD THE MRNG
RESTRICTIONS. AFTR THAT...CONDS SHUD BE MORE CHANGEABLE THAN TAF
SUGGESTS...BUT DONT FEEL IT/LL BE VERY PREDICTABLE. ANY SUBSTANTIVE
PD OF VFR WL LKLY BE FLLWD BY A SHRA/TSRA W/ A QUICK BURST OF HVY
RAIN...GUSTY WNDS...AND HAIL. THE AFTN-EVE CONVECTION SHUD SET STAGE
FOR POTENTIAL FLGT RESTRICTIONS DUE TO LOW CLDS/FOG OVNGT. THERE MAY
BE A FEW LINGERING SHRA OVNGT AS WELL. LATER FCSTS CAN ATTEMPT TO
PIN THAT DOWN.
IFR CIGS AND VSBYS EARLY WEDNESDAY MORNING WILL LIKELY IMPROVE TO
MVFR/VFR LEVELS LATE WEDNESDAY MORNING.
UPPER-LEVEL LOW WILL CONTINUE TO TRIGGER SHOWERS AND T-STORMS
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
T-STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT
REDUCES CIGS AND VSBYS ALONG WITH GUSTY WINDS AND HAIL. THE
UPPER-LEVEL LOW WILL CONTINUE TO IMPACT THE TERMINALS THURSDAY
BEFORE SLOWLY LIFTING TO THE NORTHEAST FRIDAY AND SATURDAY.
&&
.MARINE...
ELY FLOW WL INCR TDA...REACHING SCA THRESHOLDS TAFTN. IN ADDITION...
XPCT WDSPRD SHRA AND NMRS TSRA ACRS WATERS...ANY OF WHICH CUD
PRODUCE HAIL AND GUSTY WINDS. WUD XPCT SVRL SMW/S TO BE REQD.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WATERS EARLY THIS
EVENING AND FOR THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER
LATE THIS EVENING INTO THE OVERNIGHT HOURS. HOWEVER...THE PRESSURE
GRADIENT WILL SHIFT NORTHWARD LATE TONIGHT INTO WEDNESDAY AS SURFACE
LOW PRESSURE APPROACHES THE WATERS.
AN UPPER-LEVEL LOW WILL BRING SHOWERS AND T-STORMS TO THE WATERS
THROUGH THURSDAY. THE BEST CHANCE FOR T-STORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS EACH DAY. T-STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL. THE UPPER-
&&
.TIDES/COASTAL FLOODING...
ONSHORE FLOW WILL STRENGTHEN TODAY CAUSING TIDAL ANOMALIES TO
INCREASE. MINOR COASTAL FLOODING IS EXPECTED NEAR TIMES OF HIGH TIDE
TODAY THROUGH THIS EVENING. DESPITE THE ONSHORE FLOW WEAKENING LATE
TONIGHT INTO WEDNESDAY...WATER WILL HAVE A DIFFICULT TIME RECEDING
DUE TO A PERSISTENT EASTERLY FLOW. THEREFORE...MODERATE FLOODING IS
POSSIBLE NEAR TIMES OF HIGH TIDE LATE TONIGHT THROUGH WEDNESDAY. THE
MOST CONCERN IS FOR THE HIGH TIDE CYCLE LATE TONIGHT THROUGH
WEDNESDAY MORNING DUE TO THE HIGHER ASTRONOMICAL NORMS ASSOCIATED
WITH THE FULL MOON. A COASTAL FLOOD WATCH IS IN EFFECT FOR LATE
TONIGHT THROUGH WEDNESDAY.
MINOR COASTAL FLOODING MAY CONTINUE WEDNESDAY NIGHT INTO THURSDAY
BEFORE THE FLOW SLOWLY TURNS OFFSHORE FRIDAY. WILL HAVE TO MONITOR
RAINFALL TOTALS OVER THE POTOMAC RIVER UPSTREAM TO SEE IF FRESH
WATER IS A CONCERN FOR THE TIDAL POTOMAC RIVER NEAR WASHINGTON DC
AND ALEXANDRIA LATE THIS WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ003>007-009>011-
013-014-016>018-501-502.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR MDZ007-011-013-014-016>018.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
011-013-014-016>018.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ025>031-036>040-
042-050>057-501>504.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR VAZ052>055-057.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
VAZ052>055-057.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 2 AM EDT WEDNESDAY FOR
ANZ530>534-537>543.
SMALL CRAFT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING
FOR ANZ535-536.
&&
SYNOPSIS...LASORSA
NEAR TERM...HTS
SHORT TERM...LASORSA
LONG TERM...KRAMAR
AVIATION...HTS/LASORSA
MARINE...HTS/LASORSA
TIDES/COASTAL FLOODING...LASORSAHazardous weather outlook, May 17, 4:16 AM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 416 AM EDT TUE MAY 17 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 181000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 416 AM EDT TUE MAY 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF BECOMING SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 2 AM WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN ACROSS THE AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCFFALWX/ FOR FURTHER DETAILS. A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A COASTAL FLOOD WATCH IS IN EFFECT OVERNIGHT FOR THE POTENTIAL OF MODERATE FLOODING ACROSS THE SAME AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCCFWLWX/ FOR FURTHER DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THIS AFTERNOON INTO EARLY THIS EVENING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER UNTIL 2 AM WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COASTAL FLOOD WATCH IS IN EFFECT WEDNESDAY FOR LOCATIONS ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCCFWLWX/ FOR FURTHER DETAILS. AN ONSHORE FLOW MAY LEAD TO MINOR TIDAL FLOODING NEAR TIMES OF HIGH TIDE WEDNESDAY NIGHT AND THURSDAY. SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING HOURS TODAY AND WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-181000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 416 AM EDT TUE MAY 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 2 AM WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN ACROSS THE AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCFFALWX/ FOR FURTHER DETAILS. THUNDERSTORMS THIS AFTERNOON AND EVENING WILL ALSO BE CAPABLE OF BECOMING SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING HOURS TODAY AND WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE. BJL/HTS
In the hours before
Special weather statement, May 17, 6:26 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 626 AM EDT TUE MAY 17 2011 WVZ051>053-171100- JEFFERSON WV-BERKELEY WV-MORGAN WV- 626 AM EDT TUE MAY 17 2011 ...HEAVY SHOWERS AND THUNDERSTORMS TO AFFECT JEFFERSON...BERKELEY AND MORGAN COUNTIES... AT 625 AM EDT...DOPPLER RADAR INDICATED HEAVY SHOWERS AND THUNDERSTORMS ABOUT 3 MILES SOUTHEAST OF VANVILLE...MOVING NORTHWEST AT 25 MPH. LOCATIONS IMPACTED INCLUDE INWOOD...MARTINSBURG...VALLEY HIGH... HIGHLAND RIDGE...JOHNSONS MILL...NEW HOPE AND GREENWOOD. HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 3947 7836 3968 7811 3936 7780 3925 7795 TIME...MOT...LOC 1025Z 138DEG 20KT 3937 7794 BJL
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:58 PM EDT | Special Weather Statement | LWX | Berkeley, Jefferson, Morgan | 62 min |
| May 17, 3:45 AM EDT | Flash Flood Watch | LWX | Berkeley, Grant, Hampshire, Hardy, Jefferson, Mineral and 2 more | 44 hr |
| May 17, 6:26 AM EDT | Special Weather Statement | LWX | Berkeley | 34 min |
| May 17, 12:20 PM EDT | Areal Flood Warning | LWX | Pendleton | 6 hr |
| May 17, 1:34 PM EDT | Areal Flood Warning | LWX | Grant, Hardy | 6 hr |
| May 17, 2:48 PM EDT | River Flood Warning | LWX | Berkeley, Jefferson | 37 hr |
| May 17, 4:04 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 29 min |
| May 17, 5:26 PM EDT | Special Weather Statement | LWX | Morgan | 34 min |
| May 17, 5:45 PM EDT | Flash Flood Warning | LWX | Berkeley, Hampshire, Jefferson, Mineral, Morgan | 3 hr |
| May 17, 7:03 PM EDT | Areal Flood Warning | LWX | Berkeley, Hampshire, Hardy, Morgan | 6 hr |
| May 17, 7:41 PM EDT | Flash Flood Warning | LWX | Grant, Hardy | 6 hr |
Nearby
Flash Flood Warnings in West Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.